Posted by: Angie | February 5, 2010

Simponi

Well, I’m finally on medication again for my arthritis after going almost three months without.  I’m now on Simponi which is a relatively new drug.  I was very fortunate to get co-pay assistance for the next year which is a God send because I wasn’t taking any medication or seeing my doctor because I didn’t have any money.

So far, Simponi has been working for me with no new weird side effects, but I’ve only taken two injections, so it is still early. 

When I was on Remicade, I took it without any problems monthly for about three months before I had my allergic reaction.  My throat closed in the doctor’s office.  Thank God a gentleman in the room recognized the reaction (since he had the same one months earlier) and got a nurse.  I tried several times after the reaction, but the visits had me in the office for up to eight hours with the IV attached in the bend of my elbow.  I would loose the feeling in my hand because I had to keep it slightly bent and elevated.  After about three months, I gave up Remicade because it was aweful giving up one of vacation days each month just for a medical visit.

Humira was next.  Again, every seemed ok at first.  But then, I started getting massive headaches.  I would literally just lay in bed for hours in the dark bedroom and sleep, but that isn’t something you can do when you have a two year old and 4 pets.  I was also getting sores on my arms, face, back, and chest that were filled with oil and blood.  No matter what I did they didn’t want to go away for months.  The last headache I had was December, so they are starting to subside.  I still have several scars left from these marks that are raised and purple.  So I gave up Humira after about six to eight months.

Enbrel was next.  Another disaster to say the least.  After three months of being on the drug, I lost the feeling in my big toes.  Weird!  So I went to my regular doctor, who, after a thorough discussion, believed that it was drug, and not diabetes or neuropathy, like my internist thought.  So off that drug within five months.  I still have little bit of numbness in my toes almost a year later, but at least I have some feeling. 

So here I am almost five years after a diagnosis and knee surgery and still trying to find a drug that works with minimal side effects.  Let’s hope this is the one because there aren’t any more drugs for me to try.

Advertisements

Responses

  1. Hello,
    I too have psoriatic arthritis and have used Embrel for almost a year before it stopped working for me. My dr wanted me to start on humira and I received financial assistance so that I don’t have to pay anything for it. It’s been in my refrigerator since October waiting for me to have the courage to inject the first dose. I’m worried because I have small grandkids who are always sick with something or another that can be easily transmitted and while on Humira, infection can be fatal. I’m worried that I get infections easily now, how will it be while on that drug? I’m worried about cancer. Is living with the deformed hands and feet and pain the way to go? Does anyone have any advice or more information on their experience with Humira?
    Thanks!

  2. Hi Shirley,

    Yes, talking these meds makes our exposure to illness increase, but you have to decide what is best for your. I did skip on taking my meds for several months and my pain increased exponentially. My doctor urged me start taking them again because I’m still young and he doesn’t want to see more damage to my joints.

    I too worry about cancer and a few months back my lymph nodes showed increased levels so there was slight scare, but I try not to think about it. The possibility of cancer for me runs real high because my grandmother died from cancer at 45 and my grandfather at 87, but I push it to back of my mind. Since I’m a single mom, I have to be able to get things done. Less than a year and half ago, I was bearly able to stand longer than 5 minutes, now after surgery and sticking to my meds, I can stand for an hour, clean for an hour, etc. My rest breaks are only once an hour for 5-10 minutes, instead of the other way around.

    Please check out my page with info for PsA. There are some great message boards listed that might help you decide whether or not to take Humira.

    Good luck!

  3. Hi Ladies,

    I was just told today that my RA is too out of control for my humira injections that I have been taking weekly to handle and I now need to start Simponi. I am kinda leary about this since the Humira I was taking was supposed to be my wonder drug. I have been on so many other meds in the past year that it is hard to keep track and I worry about the side effects. I already have had cancer and I don’t need anything that will increase that risk again. My question is since you have been on the Simponi have the symptoms inproved to the point of where it is worth the risk? My doctor was part of the clinial trails and praises it but I’m just not sure…Let me know if you have any thoughts or know of place where I can some additional information.

  4. It is too early too “officially” say that I feel good, because I have felt good on all 4 meds to start with.

    For me, taking the risk is something I have to do. I’m a single mom with a young child, four pets, work, and a house that depend on me. When I wasn’t on my meds, I had more bad days than good days. I also have to protect the little bit of mobility I have for as long as I can because I’m in my early 30s.

    You have to do what is best for you. Good Luck!


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: